February 22, 2004
Daily Care, Insulin Analogs
Question from Sao Paulo, Brazil:
My six year old daughter has had type 1 diabetes for one year now. We count carbohydrates. She takes nine units of Lantus, plus one to one and a half units of NovoRapid in the morning, one to one and a half units of NovoRapid at lunchtime and half to one and a half units of NovoRapid at dinner. Her A1c has never been above 6. Since we started with Lantus almost six months ago, she has been low (from 40 to 50 mg/dl [2.2 to 2.8 mmol/L]), but with no signs of hypoglycemia. Decreasing the Lantus to increase morning readings does not seem to help much and gives us high readings before lunch, but his could be because of the mid-morning snack, which is 20g carbohydrates with no insulin. Occasionally, we make night measurements and values are normally over 180 mg/dl [10.0 mmol/L]. She eats 10g to 15g of carbohydrates before going to bed. Our main concern is the morning lows. Should we be more seriously concerned about that and change her regimen so that morning readings are higher? If so, how can we do that?
Clearly, those morning blood sugar levels are too low for any child. If the 2 a.m. blood sugars are in range, than the dinner time insulin is correct. It could be a combination of the Lantus and the honeymoon period that is contributing to the morning lows. I think you should talk with your physician and discuss switching the Lantus to dinner time and/or lowering the dose.